Cholesterol Home > Tricor and Liver Problems
Some people will develop side effects while taking Tricor; and liver problems, such as increased liver enzymes, are among the drug's commonly reported side effects. One liver problem, occurring in less than 1 percent of people taking Tricor, is fatty deposits in the liver. Some symptoms that may indicate liver problems include stomach pain, yellowing of the skin or the whites of the eyes, and feeling more tired that usual. Make sure to talk with your healthcare provider if you have any questions or concerns about Tricor and liver problems.
As with any medication, there are a number of possible side effects that can occur while taking Tricor® (fenofibrate), including possible problems with the liver. For people taking Tricor, liver problems can include an increase in liver enzymes and fatty change in the liver.
Increases in liver enzymes occur in up to 13 percent of people taking Tricor. Fatty deposits in the liver occur in less than 1 percent of people, but it is difficult to tell whether this side effect is actually caused by the medication or something else.
Liver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or certain anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Tricor is also known to increase liver enzyme levels. This increase in liver enzymes, except in very rare cases, does not cause any symptoms. However, your doctor will measure your liver enzyme levels prior to you starting Tricor and several months after you start. He or she will also measure your liver enzyme levels if your Tricor dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the Tricor dosage or switching to another cholesterol medication. In most cases, when Tricor is discontinued, the liver enzymes return to the pre-Tricor levels.